Playlist

Geriatric Renal Assessment Cues

by Prof. Lawes

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Factors Influencing Aging Nursing.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:00 Now here is the NCSPN, Nursing Clinical Judgment Model. Remember, what we're always wanting you to focus on is recognizing what are the important cues that you should pick up in a patient's assessment and things they are communicating to you because you want to recognize those cues, analyze them, and use those to form a hypothesis when you're making clinical judgments. So here are the renal assessment cues you need to be aware of in your geriatric client. We're going to walk through these as a review for you to be on the lookout in your clinical practice. So first, a review of function and structure. Remember you're going to have decreased renal mass, you're going to have a loss of functional glomeruli and tubules, and you're going to have a reduction in blood flow to the kidneys. Now, let's look at regulatory hormonal changes. Hey, don't let the endocrine system fool you or get you all worked up and stressed. It's really pretty straightforward. So, let's walk through these. Now remember as you age, you have less ADH and you're less responsive to the ADH that you do have. You'll have more atrial natriuretic hormone or ANH. You have less of the RAAS. Your urine osmolality will decrease. And your urine frequency definitely increases, particularly problematic at night.

    01:29 Now you're looking for an increased risk of fluid imbalance so I know that I am on the lookout with an elderly client to watch them very closely. I know they're at risk for overload or for deficit or dehydration. So lung sounds is very important for you to assess when it comes to fluid volume overload. So, look for signs of the patient is already overloaded or hypervolemic before you give an IV fluid. See that's when the lung sounds come in. You should listen to your elderly patient, front and back, including the bases very closely to assess for any signs of fluid volume overload. You don't want to add to the problem by giving an IV fluid to an elderly patient who's already overloaded.

    02:16 You could throw them into severe pulmonary edema and respiratory distress. So, just like we said, watch for signs of hypervolemia, look for signs of hypovolemia when they have fluid loss, things like vomiting or diarrhea. Just remember they're more fragile, they just don't have that margin or reserve that they had when they are younger adults. Now, the EGFR. This is going to be decreased and the creatinine clearance is going to be increased. So make sure that you assess renal function before you give any potential nephrotoxic medications. Boy, this is one of the things that we spend a lot of time on when I teach pharmacology with students. It's our job to know which medications can take out an organ. So, if by some small chance someone orders the medication, it makes it through the pharmacy, and it gets it to you, we bear the same responsibility as nurses to make sure that we know which medications are toxic or potentially toxic to the kidneys and we check those lab values. If you don't have them, that's when you get on the phone to the healthcare provider and make sure that lab work is done before you administer that medication. Now I want to talk about some examples. An example of a standard nephrotoxic medication should not be given to a client who has an EGFR of less than 60. Okay, so keep that in mind, know that if you're giving a medication that has potential nephrotoxicity to an elderly patient wow you're on guard right away and you want to make sure that you check their renal function before giving that medication. Now, I want to give you a list of things that are possible nephrotoxic medications because I want you to just have these written down.

    04:03 This is a very important topic for your practice, but also I think this is a really important area for testing. This has a high potential, because it's high risk, to show up on your exams. So, we're looking at drugs with tubular cell toxicity or acute interstitial nephropathy. Okay, that's very fancy ways of saying kidney damage, but it would be things like aminoglycosides, amphotericin B, cisplatin, beta-lactam. Those are antibiotics.

    04:33 Quinolones, rifampin, sulfonamides, vancomycin, acyclovir, and contrast agents. Okay, so keep that in mind. That's a pretty long list of medications that have the potential to be toxic to your patients' kidneys. Now also chronic use of acetaminophen, NSAIDs like aspirins, you got diuretics or lithium, can also lead to this chronic interstitial nephritis. Okay, so that's something you want to keep an eye on also. So, think of the kidneys as extra fragile in our elderly populations. Be hyperaware of the medications that they're on and the possible impact to damaging their kidneys.


    About the Lecture

    The lecture Geriatric Renal Assessment Cues by Prof. Lawes is from the course Assessment of the Geriatric Patient: Renal System (Nursing).


    Included Quiz Questions

    1. Hypervolemia
    2. Fluid volume deficit
    3. Polyuria
    4. Polydipsia
    1. eGFR
    2. Creatinine clearance
    3. Red blood cell count
    4. Serum albumin
    5. Urine specific gravity

    Author of lecture Geriatric Renal Assessment Cues

     Prof. Lawes

    Prof. Lawes


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0